Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 44, NWS El Paso, TX

August 13, 2006Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 13, 2006, 2:13 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2006, 2:13 PM MDT (20:13 UTC)
Expired
Aug 13, 2006, 5:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 AM MDT, 11 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 2:30 AM MDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 AM MDT SUN AUG 13 2006

.SYNOPSIS...
MOISTURE IS INCREASING OVER THE BORDERLAND AS HIGH PRESSURE ALOFT
BEGINS TO WEAKEN. THIS COMBINATION WILL CREATE A MORE UNSTABLE
AIRMASS OVER THE REGION. THIS WILL RESULT IN INCREASED STORM
ACTIVITY ACROSS THE AREA BEGINNING AS EARLY AS TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS...SOME HEAVY RAIN CAUSING LOCAL
FLOODING...ARE EXPECTED. BEST RAIN CHANCES WILL BE MONDAY THROUGH
WEDNESDAY. INCREASED CLOUD COVER WILL HELP TO COOL TEMPERATURES A
BIT THROUGH MUCH OF THE UPCOMING WEEK. BY LATE WEEK THE UPPER HIGH
WILL BUILD BACK INTO THE REGION REDUCING STORMS CHANCES.

&&

.DISCUSSION...
HIGH PRESSURE REMAINS OVER THE AREA...BUT IT IS LOSING STRENGTH.
MARGINAL MOISTURE HAS BEEN ENTRAINED INTO THE AREA UNDER/WITHIN THE
HIGH...BUT THE WARM TEMPS ALOFT AND LIMITED MOISTURE HAS KEPT STORM
ACTIVITY MOSTLY ISOLATED. WITH A LOT OF AFTN/NIGHT TIME CONVECTION
TO THE EAST AND SOUTH OF EPZ AND DEEP SW AND SE FLOW...I EXPECT A
LARGE INCREASE IN PWS ON THIS MORNING SOUNDING. AND MODELS DO
INDICATE A STEADY AND SIGNIFICANT MOISTENING OF OUR AIRMASS OVER THE
NEXT 24 HOURS. THIS ALONE SHOULD INCREASE OUR STORM COVERAGE THIS
AFTN AND EVE INTO THE SCATTERED CATEGORY.  TEMPS WILL STILL BE
WARM...BUT WILL CONTINUE TO LOWER.

MODELS DO DIVERGE A GOOD BIT ON PATTERN AND PERCEIVED WEATHER. GFS
PULLS THE TX GULF UPPER LOW INTO THE REGION...WEAKENS IT...OPENS IT
INTO A ILL-DEFINED TROUGH...AND PARKS IT OVER THE CWFA FOR DAYS ON
END. ETA LOSES THIS FEATURE ALL TOGETHER. THUS THE PCPN/QPF EFFECTS
ARE QUITE DIFFERENT BETWEEN THE MODELS. GFS IS WET WITH WIDESPREAD
RAINFALL COVERAGE WHILE THE ETA TRIES TO STAY DRY WITH A HINT OF
DIURNAL PATTERN PCPN. BOTH MODELS DO INDICATE A BACKDOOR COLD FRONT
TO PUSH INTO THE CWFA MONDAY AFTERNOON. I EXPECT IF IT DOES ARRIVE
IT WILL DO SO LATER...UNLESS WE ARE COOL AND CLOUDY. BOTH MODELS
FOCUS ON THIS BOUNDARY FOR PCPN GENERATION. AS THE PREVIOUS
FORECASTER INDICATED...BEST RAIN CHANCES APPEAR TO BE MON-TUE.

BY THU-FRI GFS SHOWS THE UPPER RIDGE TO OUR WEST TO BUILD WEST BACK
OVER THE EASTERN CWFA. THIS WOULD HAVE THE EFFECT OF SHOVING THE
MONSOONAL MOISTURE PLUME BACK TO THE WESTERN EXTENT OF NEW MEXICO.
THE RESULT WOULD BE TO DIMINISH RAIN CHANCES OVER THE EASTERN HALF
OF OUR CWFA.

&&

.AVIATION...VALID 13/12-14/12Z
GENERALLY VFR CONDITIONS EXPECTED. ISOLATED TO SCATTERED IFR/MVFR
CIGS/VSBY IN AND NEAR ANY THUNDERSTORMS. TSTM COVERAGE WILL INCREASE
TOMORROW ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 94  72  90  69  88 /  30  30  50  50  50
SIERRA BLANCA TX        87  63  85  60  81 /  40  40  40  40  40
LAS CRUCES              95  69  93  69  88 /  30  30  50  50  50
ALAMOGORDO              94  69  94  67  89 /  40  40  50  50  50
CLOUDCROFT              72  51  70  47  64 /  40  40  50  50  50
TRUTH OR CONSEQUENCES   95  69  93  68  85 /  30  30  50  50  50
SILVER CITY             84  62  82  60  78 /  40  40  60  60  60
DEMING                  94  67  92  66  88 /  30  30  50  50  50
LORDSBURG               94  65  93  65  86 /  30  30  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

14 / BIRD
Hazardous weather outlook, Aug 13, 10:57 AM MDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1057 AM MDT SUN AUG 13 2006

NMZ022>025-030>032-TXZ055-056-141700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1057 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
OCCUR THIS AFTERNOON AND TONIGHT AS A DEEP LAYER OF MOISTURE
CONTINUES OVER THE REGION. LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS AND LOW LYING AREAS IS POSSIBLE NEAR HEAVY RAIN PRODUCING
STORMS. MOUNTAIN LOCATIONS SHOULD SEE GENERALLY HIGHER RAIN
AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GENERAL MONSOONAL MOISTURE PATTERN WILL CONTINUE OVER THE AREA
THROUGH THURSDAY WITH A DEEP LAYER OF MOISTURE FUELING SCATTERED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED
FLOODING POSSIBLE. THE MOISTURE PLUME MAY SHIFT BACK TO THE WEST
BY NEXT WEEKEND...REDUCING CHANCES FOR SHOWERS AND THUNDERSTORMS
FOR AREAS EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Special weather statement, Aug 13, 11:49 AM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1149 AM MDT SUN AUG 13 2006

NMZ022>025-030>032-TXZ055-056-140500-
SIERRA COUNTY LAKES REGION NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
HUDSPETH TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
1149 AM MDT SUN AUG 13 2006

...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
EXPECTED THIS AFTERNOON AND THIS EVENING...

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS
SOUTHERN NEW MEXICO LATE THIS MORNING...AHEAD OF DEEPER MOISTURE
MOVING INTO THE AREA.  SLOW MOVEMENT IS FORECAST WITH ADDITIONAL
STORMS THAT DEVELOP THIS AFTERNOON.  WITH THE SLOW MOVEMENT AND
ADDED MOISTURE...THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL.  HOWEVER FREQUENT CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS TO 50 MPH ARE ALSO POSSIBLE WITH ANY STORMS THAT
DEVELOP. WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.   AROUND
DEEPER MOISTURE IS BEGINNING TO MOVE BACK ACROSS SOUTHERN NEW MEXICO
THIS MORNING.

WITH HEAVY RAINFALL...FLOODING OF LOW LYING AREAS IS LILKELY.

TRIPOLI
Local storm report, Aug 13, 12:47 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1247 PM MDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      MAYHILL                 32.89N 105.48W
08/13/2006                   OTERO              NM   LAW ENFORCEMENT

            VOLUNTEER LAW ENFORCEMENT REPORTED THAT HIGHWAY 82 IN
            MAYHILL WAS MADE IMPASSABLE BY RUNNING WATER OF UNKNOWN
            DEPTH.

&&

PIEPER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:13 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Aug 13, 12:20 PM MDTFlash Flood WarningEPZOtero115 min
Aug 13, 4:37 PM MDTFlash Flood WarningEPZSierra83 min
Aug 13, 5:54 PM MDTFlash Flood WarningEPZSierra96 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.